PMCCPMCCPMCC

Search tips
Search criteria 

Advanced

 
Logo of brjopthalBritish Journal of OphthalmologyVisit this articleSubmit a manuscriptReceive email alertsContact usBMJ
 
Br J Ophthalmol. 2007 May; 91(5): 693–695.
PMCID: PMC1954731

Ecstasy induced acute bilateral angle closure and transient myopia

A case of ecstasy (3,4‐methylenedioxymethamphetamine (MDMA)) misuse in a previously emmetropic healthy man, who presented with acute bilateral angle closure and transient myopia after 2 weeks of consumption, is reported. Ultrasound biomicroscopy revealed bilateral ciliochoroidal effusions suggesting the mechanism of the adverse event. The episode resolved spontaneously. Ecstasy misuse needs to be considered as a possible cause in patients presenting with acute angle closure with choroidal effusion when no other known class of prescription drugs can be implicated.

MDMA, known as “ecstasy,” has become increasingly popular as a recreational drug over the past several years.1 There has been an associated increase in reports of presumed ecstasy‐related deaths and severe adverse effect (UN World Drug Report, 2004) (http://www.unodc.org/unodc/world_drug_report_2004.html).

Case report

A 39‐year‐old man presented with painless progressive decrease of vision in both eyes over a period of 2 days to his optometrist. The intraocular pressure (IOP) was recorded as 32 mm Hg in both eyes and he was referred to an ophthalmologist. He was emmetropic previously. On examination, he had bilateral myopic refraction and IOP of 40–41 mm Hg in both eyes. Bilateral Neodymium‐DOPED yttrium aluminium garnet peripheral iridotomies (PI) were performed for presumed bilateral acute angle closure. Despite patent PI, IOP remained high with closed angles. Topical treatment included brimonidine 0.2% and timolol maleate 0.5% twice a day. He was referred to a tertiary centre for further management.

There had been no similar episodes. There was no significant ocular or medical history. He was not on any prescribed systemic or ocular medication. Repeated enquiries about medication or drug use revealed a single episode of ecstasy misuse about 2 weeks before the onset of symptoms. At presentation his visual acuity was 6/30 in the right eye and 6/90 in the left eye, improving to 6/12 in both eyes with a refractive correction of −5.00 DS. The corneas were clear; pupils were sluggish but not dilated or fixed. Both anterior chambers were uniformly shallow (fig 1A1A).). The iridotomies were patent. His IOP was recorded as 28 and 23 mm Hg in the right and left eyes, respectively. Gonioscopy revealed bilateral closed angles not opening with indentation (fig 1C1C).). Oral acetazolamide 250 mg four times a day was initiated. Dilated fundus examination revealed macular folds in both eyes and there was no obvious evidence of retinal elevation. Examination with 78 D lens showed normal optic nerves. Ultrasound biomicroscopy (UBM) revealed 360° ciliochoroidal effusion, closed angles and ciliary body and scleral thickening (fig 2A2A).). B‐scans showed choroidal thickening and effusion in both eyes (fig 2B2B).). A scan revealed axial length of 23 mm in both eyes.

figure bj99986.f1
Figure 1 Slit‐lamp images. (A, B) Day 4 and day 10. (C, D) Gonioscopy images showing closed angles (day 4) and open angles (day 10).
figure bj99986.f2
Figure 2 (A) Ultrasound biomicroscopy image showing (a) shallow anterior chamber , (b) closed angle, (c) ciliary body swelling, and (d) ciliochoroidal effusion. I, iris; CB, ciliary body; S, sclera; Ch, choroid. (B). B‐scan image showing ...

Four days later, vision improved to 6/6 in the right eye (−2.00 DS) and 6/9 in the left eye (−3.00 DS) without further intervention. IOP was 12 mm Hg in both eyes. Medications were withdrawn subsequently. Anterior chamber was deep and gonioscopy revealed open angles up to scleral spur in both eyes after 10 days of initial onset of symptoms (fig 1B,D1B,D).). Serial UBM showed gradual resolution of the supraciliary effusion. After 3 months, his vision was noted to be 6/6 without any refractive error. Rest of the ocular examination and UBM were normal.

Comment

Acute onset bilateral angle closure and/or transient myopia has been reported as an after effect for many drugs, including selective serotonin uptake inhibitors, tricyclic anti‐depressants, sulfonamides, tetracycline and some diuretics.2,3 The postulated mechanisms by which supraciliary effusions produce angle closure glaucoma and transient myopia have already been described.4 Fluid movement in choroidal effusion could be related to drug‐induced membrane potential changes or a possible idiosyncratic reaction. The acute myopia can probably be explained by the forward displacement of the lens caused by supraciliary effusion, although ciliary body swelling and lens thickening could also play a role. This angle closure resolves spontaneously and PI is not indicated.

MDMA has major effects on serotonin (5‐hydroxytryptamine) pathways. As a synthetic amphetamine derivative, it increases the release of monoamine neurotransmitters (serotonin, noradrenaline and dopamine) and inhibits the reuptake of serotonin.5 It influences pupillary diameter inducing mydriasis and depressing pupillary reaction to light.6,7,8 The weak anticholinergic or mydriatic effects of serotonergic drugs are enough to precipitate an acute angle‐closure episode by a mechanism similar to that of the tricyclic antidepressants.7,9 Serotonergic innervation in the eye and the presence of serotonin and serotonin receptors in the aqueous humour and ciliary body have been reported.8,10 Although the precise mechanism is unknown, the supraciliary effusions in this patient could be evidence of the serotonergic effects of ecstasy.

There has been only one report of ecstasy‐ induced acute bilateral angle closure in combination with marijuana. However, the mechanism of angle closure was not directly attributed to ecstasy alone nor was there any documentation of choroidal effusion.9

The late effect of the drug in our patient can be explained by the fact that ecstasy could have induced a gradual rise in post‐synaptic levels of serotonin via desensitisation of the feedback systems that control the rate limiting enzyme in 5‐hydroxytryptamine synthesis.10 We could not confirm whether the patient had predisposing narrow angles as he had bilateral PI when presenting to us.

In conclusion, ecstasy misuse needs to be kept in mind as a differential diagnosis for drug‐induced acute onset angle closure and transient myopia.

Footnotes

Competing interests: None.

References

1. McCann U D, Ridenour A, Shaham Y. et al Serotonin neurotoxicity after (+/−) 3, 4‐methylenedioxymethamphetamine (MDMA; ecstasy): a controlled study in humans. Neuropsychopharmacology 1994. 10129–138.138 [PubMed]
2. Rhee D J, Goldberg M J, Parrish R K. Bilateral angle‐closure glaucoma and ciliary body swelling from topiramate. Arch Ophthalmol 2001. 1191721–1723.1723 [PubMed]
3. Eke T, Carr S. Acute glaucoma, chronic glaucoma, and serotoninergic drugs [letter]. Br J Ophthalmol 1998. 82976
4. Craig J E, Ong T J, Louis D L. et al Mechanism of topiramate‐induced acute‐onset myopia and angle closure glaucoma. Am J Ophthalmol 2004. 137193–195.195 [PubMed]
5. Morton J. Ecstasy: pharmacology and neurotoxicity. Curr Opin Pharmacol 2005. 579–86.86 [PubMed]
6. Farre M, de la Torre R, Mathuna B O. Repeated doses administration of MDMA in humans: pharmacological effects and pharmacokinetics. Psychopharmacology 2004. 173364–375.375 [PubMed]
7. Postel E A, Assalian A, Epstein D L. Drug‐induced transient myopia and angle‐closure glaucoma associated with supraciliary choroidal effusion. Am J Ophthalmol 1996. 122110–112.112 [PubMed]
8. Tobin A B, Unger W, Osborne N N. Evidence for presence of serotonergic nerves and receptors in the iris‐ciliary body complex of the rabbit. J Neurosci 1988. 83713–3721.3721 [PubMed]
9. Trittibach P, Freuh B E, Goldblum D. Bilateral angle closure glaucoma after combined consumption of “ecstasy” and marijuana. Am J Emerg Med 2005. 23813–814.814 [PubMed]
10. Briley M, Moret C. Neurobiological mechanisms involved in antidepressant therapies. Clin Neuropharmacol 1993. 16387–400.400 [PubMed]

Articles from The British Journal of Ophthalmology are provided here courtesy of BMJ Publishing Group